Missouri, 2012

Damaging Winds in Missouri, September 7, 2012

September 7, 2012 · NWS PAH · 4 events in 2 counties and zones

An extensive squall line crossed southeast Missouri, producing strong to severe wind gusts along its path. Most of the damaging wind gusts were north of a line from Cape Girardeau to Greenville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An extensive squall line crossed southeast Missouri, producing strong to severe wind gusts along its path. Most of the damaging wind gusts were north of a line from Cape Girardeau to Greenville. Thunderstorms were organized into bowing line segments that moved rapidly east at 50 to 60 mph. The storms occurred along and ahead of a cold front that trailed south from a low pressure center near St. Louis. Moderate instability existed ahead of the line of storms, with capes from 1500 to 2500 j/kg. Wind shear remained more than adequate for organization of the storms, with winds veering vertically in the lowest 3 km.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 7, 11:48 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 7, 11:48 AM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT FRI SEP 7 2012

.NEAR TERM...(THIS AFTERNOON AND TONIGHT)
ISSUED AT 1248 PM CDT FRI SEP 7 2012

SOME OF THE DISCUSSION BELOW IS FROM AN UPDATE AT 1141 AM.

UPDATED SKY FORECAST...AS IT WAS TOO PESSIMISTIC. NAM TEMPS ALSO
QUITE A WAYS OFF. SIDED WITH WARMER GFS MOS NUMBERS AND BLENDED
THEM WITH OUR EXISTING NUMBERS. CONVECTION HAS BEEN WEAK OVER
SOUTHERN ILLINOIS THIS MORNING. THERE IS NEWLY DEVELOPED
CONVECTION ALONG A BOUNDARY JUST NORTH OF OUR CWFA...BUT IT
APPEARS TO BE HEADING OFF TO THE EAST. HERE IS THE LATEST THINKING
ON THE SEVERE WEATHER / THUNDERSTORM SCENARIO THIS AFTERNOON AND
EVENING.

FIRST...LOOKING AS VISIBLE IMAGERY...AND H5 ANALYSIS...HARD TO
SAY WHAT THE FOCUS WILL BE EARLY ON. THAT MEANS OUR CONFIDENCE IN
THE MESO SCALE MODELS IS LOW AT BEST. HINTS OF ELEVATED INSTABILITY
PER ACCAS AND ENHANCED CLOUDS ON VISIBLE...BUT VERY WEAK FORCING
ACROSS THE AREA. THE HRRR SUGGESTS THAT SUPPORT AND ASSOC CONVECTION
SOUTH OF JOPLIN COULD ORGANIZE WITH TIME AND HEAD EAST ACROSS
SOUTHERN MISSOURI...MAYBE EVEN REACHING WESTERN KENTUCKY BY EARLY
EVENING. THIS MAY NOT BE TOO UNREASONABLE...GIVEN THE MODELS
GENERATE DECENT INSTABILITY INTO SOUTHERN AND SOUTHEAST MISSOURI
THIS AFTERNOON. WILL MONITOR THIS. THEN OF COURSE YOU HAVE THE
FRONT COMING IN FROM THE NORTHWEST WHICH THE HRRR HAS FROM ECNTRL
IL TO NEAR KSTL INTO SW MISSOURI AROUND 00Z. CONVECTION IS LINED
OUT ALONG THE FRONT AS WELL...ALONG AND JUST BEHIND IT.

WE HAVE NEW POP GRIDS...TAILORED TOWARD THE POSSIBILITY OF
CONVECTION COMING IN FROM THE WEST INTO SOUTHEAST MISSOURI...AND
IN FROM THE NORTHWEST WITH THE FRONT. BEST WE CAN DO GIVEN THE
LOWER CONFIDENCE IN THE MESOSCALE MODELS.

AS FAR AS SEVERE TYPE. NOT MUCH DIFFERENCE IN AIRMASS. MAIN
DIFFERENCE SYNOPTICALLY IS A STRONG FRONT MOVING INTO THE
AREA...AND ANY ADDITIONAL MESOSCALE BOUNDARIES AHEAD OF IT
CONVECTION CAN ACT UPON. GIVEN THE DEGREE OF FORECAST POTENTIAL
INSTABILITY AND AMOUNT OF LOW LEVEL MOISTURE...SEVERE WINDS
SEEMS TO BE THE MAIN HAZARD...ESPECIALLY SHOULD ANY CLUSTERS
BECOME SELF SUSTAINING AND ORGANIZED. FREEZING LEVELS ARE SLIGHTLY
LOWER...SO A MARGINAL SEVERE HAIL THREAT IS IN PLAY. TORNADIC
POSSIBILITY SHOULD BE LOW GIVEN LACK OF SUBSTANTIAL WIND FIELDS.
CANNOT RULE OUT THE PESKY SPIN UPS WHERE NEAR STORM RELATIVE FLOW
ENVIRONMENT MAY SEE ENHANCED SHEAR.

TONIGHT...BEST CHANCE POPS FROM 03Z THROUGH 09Z AS THE FRONT MOVES
STEADILY FROM NW TO SE ACROSS THE AREA. WIDESPREAD COVERAGE EXPECTED
SO BUMPED UP POPS TO NEAR 100 PERCENT...WITH SOME AREAS LIKELY
RECEIVING 1-2 INCHES OF RAINFALL. ENDING PRECIPITATION WILL FOLLOW
ESPECIALLY FROM SOUTHERN ILLINOIS INTO SOUTHEAST MISSOURI.

STAY TUNED...PROBABILITY OF A WATCH OF SOME KIND IS LIKELY HIGH
GIVEN SPC/S SEVERE WEATHER PROBABILITIES.

.SHORT/LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 1248 PM CDT FRI SEP 7 2012

THIS PERIOD WILL START WITH THE MEAN TROUGH ALONG AND JUST EAST OF
THE WFO PAH FORECAST AREA. THIS WILL ALLOW COLD AIR ADVECTION TO
CONTINUE THROUGH THE DAYTIME HOURS SATURDAY...WITH THE GRADIENT
WEAKENING SATURDAY NIGHT. BELOW NORMAL TEMPERATURES /10-15 DEGREES
BELOW NORMAL/ CAN BE EXPECTED SATURDAY...SLOWLY MODERATING INTO
EARLY NEXT WEEK AS LOW AMPLITUDE RIDGING PUSHES ACROSS THE CENTRAL
UNITED STATES. THIS RIDGE WILL TAKE MOST OF THE WEEK TO PUSH EAST OF
THE WFO PAH FORECAST AREA...SO THERE WILL BE A SLOW BUT GRADUAL RISE
IN DAILY TEMPERATURES INTO THE MIDDLE 80S...PRIMARILY DOMINATED BY
DIURNAL TRENDS...MAINLY SUNSHINE...GIVEN MINIMAL CLOUD COVER
EXPECTED THROUGH NEXT WEEK.

THE GFS ATTEMPTS TO MOVE A FRONT CLOSE THE THE NORTHWEST SECTIONS OF
THE WFO PAH FORECAST AREA BY LATE NEXT FRIDAY. GIVEN THE UNCERTAINTY
DUE TO THE TIMING OF THIS SYSTEM...WILL KEEP THE FORECAST DRY
THROUGH ALL OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 1141 AM CDT FRI SEP 7 2012

CONFIDENCE IN CONVECTION IS LOW THROUGH LATE AFTERNOON. HOWEVER
CONFIDENCE INCREASES LATE AFTERNOON INTO FIRST PART OF TONIGHT AS
A STRONG COLD FRONT PUSHES SOUTH ACROSS THE REGION. WILL NOT
DEVIATE MUCH FROM CURRENT TAFS AND INDICATE DECENT PROBABILITIES
FOR CONVECTION AFTER 21-23Z...EVEN BEHIND THE FRONT...AS THE
MODELS INDICATE POST FRONTAL CONVECTION LIKELY AS WELL. BEST
CHANCE TIME FRAME FOR BROAD SCALE COVERAGE IS 03Z-09Z. BY
12Z...THE AREA SHOULD BE CLEAR OF CONVECTION. CHANCE OF STRONG TO
SEVERE STORMS IS STILL IN PLAY AS WELL THIS AFTERNOON AND EVENING.
DAMAGING WINDS APPEAR TO BE THE MAIN HAZARD. VISIBILITY
RESTRICTIONS DUE TO HEAVY RAIN LIKELY AT THE TAF SITES AT SOME
POINT ALONG WITH LOW END MVFR TO IFR CONDITIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

NEAR TERM/AVIATION...NOLES
SHORT/LONG TERM....SMITH
Hazardous weather outlook, Sep 7, 11:54 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI SEP 7 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1254 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO EARLY
TONIGHT IN ADVANCE OF THE FRONT. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE DAMAGING WINDS AND HAIL. SMALL...BRIEF TORNADOES CANNOT BE
RULED OUT ENTIRELY THAT COULD RESULT IN ENHANCED WIND DAMAGE. A
TRANSITION FROM A SEVERE WEATHER RISK...TO HEAVY RAIN IS EXPECTED
TONIGHT. LOCALLY HEAVY RAINS COULD RESULT IN SOME STANDING WATER
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THE
FIRST HALF OF TONIGHT.

In the hours before

Local storm report, Sep 7, 1:36 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     HAZEL                   36.51N 88.33W
09/06/2012                   CALLOWAY           KY   NEWSPAPER

            ON-LINE NEWSPAPER REPORTS TREE AND POWER LINE DOWN IN THE
            SOUTHWESTERN PART OF CALLOWAY COUNTY. ALSO REPORTED A CAR

            RAN INTO A TREE JUST NORTHWEST OF MURRAY. TIME ESTIMATED.

&&

PS
Local storm report, Sep 7, 1:47 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
09/06/2012                   CAPE GIRARDEAU     MO   NEWSPAPER

            TREES AND POWER LINES DOWN ON SPRIGG STREET. TIME
            ESTIMATED.

&&

PS
Local storm report, Sep 7, 1:53 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     NAYLOR                  36.57N 90.61W
09/05/2012                   RIPLEY             MO   NEWSPAPER

            ON-LINE NEWSPAPER REPORTS PROPERTY DAMAGE DUE TO STORMS.
            SEVERAL POWER OUTAGES IN THE AREA OF NAYLOR AND OXLY.
            TIME ESTIMATED.

&&

PS
Local storm report, Sep 7, 3:16 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     7 NW POPLAR BLUFF       36.84N 90.50W
09/06/2012  E47.00 MPH       BUTLER             MO   TRAINED SPOTTER

0431 PM     TSTM WND DMG     VAN BUREN               37.01N 91.01W
09/06/2012                   CARTER             MO   LAW ENFORCEMENT

            POWER LINES AND TREE LIMBS DOWN

0440 PM     TSTM WND DMG     PIEDMONT                37.15N 90.70W
09/06/2012                   WAYNE              MO   LAW ENFORCEMENT

            TREE LIMBS DOWN ON ROADS. WINDS ESTIMATED AT LEAST 60
            MPH.

0450 PM     TSTM WND DMG     GREENVILLE              37.13N 90.45W
09/06/2012                   WAYNE              MO   LAW ENFORCEMENT

            NUMBEROUS TREES DOWN...IN PARTICULAR HIGHWAY HH AT
            CLEARWATER DAM AND HIGHWAY 143 AT SAM A. BAKER STATE
            PARK.

0513 PM     TSTM WND GST     7 NW POPLAR BLUFF       36.84N 90.50W
09/06/2012  E51.00 MPH       BUTLER             MO   TRAINED SPOTTER

            NUMEROUS GUSTS IN THE 40S.

0520 PM     TSTM WND DMG     PUXICO                  36.95N 90.16W
09/06/2012                   STODDARD           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0524 PM     TSTM WND GST     ZALMA                   37.14N 90.08W
09/06/2012  E60.00 MPH       BOLLINGER          MO   CO-OP OBSERVER

            SEVERAL TREES DOWN AND 1/2 INCH HAIL

0530 PM     TSTM WND DMG     BELL CITY               37.02N 89.82W
09/06/2012                   STODDARD           MO   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0530 PM     TSTM WND DMG     BLOOMFIELD              36.89N 89.93W
09/06/2012                   STODDARD           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0550 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
09/06/2012                   CAPE GIRARDEAU     MO   NEWSPAPER

            TREES AND POWER LINES DOWN ON SPRIGG STREET. TIME
            ESTIMATED.

0551 PM     TSTM WND DMG     BLODGETT                37.00N 89.53W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            TREE DOWN ON POWERLINE

0552 PM     TSTM WND GST     CHAFFEE                 37.18N 89.66W
09/06/2012  E50.00 MPH       SCOTT              MO   TRAINED SPOTTER

0557 PM     TSTM WND DMG     ORAN                    37.08N 89.65W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0600 PM     HAIL             BLODGETT                37.00N 89.53W
09/06/2012  E1.00 INCH       SCOTT              MO   BROADCAST MEDIA

0604 PM     TSTM WND DMG     ORAN                    37.08N 89.65W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            TREE DOWN OVER ROAD

0607 PM     TSTM WND DMG     MORLEY                  37.04N 89.61W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            POWER LINE DOWN ON A HOUSE CAUSED A HOUSE FIRE

0616 PM     TSTM WND GST     DU QUOIN                38.00N 89.24W
09/06/2012  E47.00 MPH       PERRY              IL   TRAINED SPOTTER

            SMALL LIMBS DOWN

0620 PM     TSTM WND GST     CAIRO                   37.00N 89.18W
09/06/2012  M52.00 MPH       ALEXANDER          IL   AWOS

0629 PM     TSTM WND GST     5 SE THEBES             37.16N 89.39W
09/06/2012  E50.00 MPH       ALEXANDER          IL   TRAINED SPOTTER

            3 TO 4 INCH LIMBS DOWN

0635 PM     TSTM WND DMG     WYATT                   36.91N 89.22W
09/06/2012                   MISSISSIPPI        MO   EMERGENCY MNGR

            A SINGLE AXLE TRUCK BLOWN OVER ON HIGHWAY 60/62

0635 PM     TSTM WND DMG     2 SE CAIRO              36.98N 89.15W
09/06/2012                   ALEXANDER          IL   EMERGENCY MNGR

            18 WHEELER BLOWN OVER ON MISSISSIPPI RIVER BRIDGE ON
            ILLINOIS SIDE. NO INJURIES REPORTED.

0643 PM     TSTM WND GST     3 W WEST PADUCAH        37.08N 88.80W
09/06/2012  E60.00 MPH       MCCRACKEN          KY   TRAINED SPOTTER

            AT JUNCTION OF HIGHWAY 62 AND 286

0645 PM     TSTM WND DMG     CLINTON                 36.67N 88.99W
09/06/2012                   HICKMAN            KY   EMERGENCY MNGR

            ROOF OFF 2 CHICKEN HOUSES AT POOLE ROAD AND HIGHWAY 123

0645 PM     TSTM WND DMG     NEW YORK                36.99N 88.95W
09/06/2012                   BALLARD            KY   TRAINED SPOTTER

            TREE DOWN OVER THE ROADWAY

0650 PM     TSTM WND GST     6 W MAYFIELD            36.74N 88.75W
09/06/2012  E50.00 MPH       GRAVES             KY   EMERGENCY MNGR

0653 PM     TSTM WND DMG     CLINTON                 36.67N 88.99W
09/06/2012                   HICKMAN            KY   EMERGENCY MNGR

            SEVERAL TREES DOWN ON HIGHWAY 51 IN CLINTON

0653 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
09/06/2012  E60.00 MPH       CARLISLE           KY   TRAINED SPOTTER

0700 PM     TSTM WND GST     METROPOLIS              37.15N 88.71W
09/06/2012  E54.00 MPH       MASSAC             IL   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS NORTH AVENUE NORTH OF METROPOLIS

0700 PM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
09/06/2012                   MCCRACKEN          KY   PUBLIC

            SHINGLES BLOWN OFF HOUSE ONTO NEIGHBORS HOUSE. TREES
            BRANCHES DOWN. TIME ESTIMATED. LATE REPORT. RELAYED
            THROUGH EM.

0704 PM     TSTM WND GST     ROUND KNOB              37.22N 88.73W
09/06/2012  E65.00 MPH       MASSAC             IL   TRAINED SPOTTER

0710 PM     TSTM WND GST     MAYFIELD                36.74N 88.65W
09/06/2012  M59.00 MPH       GRAVES             KY   AWOS

0715 PM     TSTM WND DMG     METROPOLIS              37.15N 88.71W
09/06/2012                   MASSAC             IL   TRAINED SPOTTER

            WINDOW BLOWN OUT OF A HOUSE. POWER LINES AND TREE LIMBS
            DOWN.

0725 PM     TSTM WND DMG     BREWERS                 36.77N 88.44W
09/06/2012                   MARSHALL           KY   TRAINED SPOTTER

            TREES DOWN BLOCKING BOTH LANES AT INTERSECTION OF HIGHWAY
            402 AND 58.

0738 PM     TSTM WND DMG     2 W BENTON              36.85N 88.39W
09/06/2012                   MARSHALL           KY   TRAINED SPOTTER

            A TREE DOWN ON JACKSON SCHOOL ROAD

0740 PM     TSTM WND DMG     HAZEL                   36.51N 88.33W
09/06/2012                   CALLOWAY           KY   NEWSPAPER

            ON-LINE NEWSPAPER REPORTS TREE AND POWER LINE DOWN IN THE
            SOUTHWESTERN PART OF CALLOWAY COUNTY. ALSO REPORTED A CAR

            RAN INTO A TREE JUST NORTHWEST OF MURRAY. TIME ESTIMATED.

0930 PM     HEAVY RAIN       2 W CADIZ               36.87N 87.86W
09/06/2012  M2.30 INCH       TRIGG              KY   TRAINED SPOTTER

            2.3 INCH RAINFALL TO 930 PM FOR THIS EVENT. STILL LIGHTLY
            RAINING.

&&

DLL
Local storm report, Sep 7, 4:03 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
09/06/2012                   BOLLINGER          MO   CO-OP OBSERVER

            NUMEROUS TREES DOWN IN AND AROUND THE CITY LIMITS

&&

DLL
Special weather statement, Sep 7, 4:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT FRI SEP 7 2012

ILZ075-080-081-084-085-088-092-MOZ076-086-087-100-107>111-080015-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-ALEXANDER-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...HERRIN...JONESBORO...CAIRO...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON
528 PM CDT FRI SEP 7 2012

...STRONG TO SEVERE STORMS LIKELY ACROSS PARTS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THROUGH 7 PM...

THE LEADING EDGE OF A BROKEN LINE OF THUNDERSTORMS...SOME CAPABLE
OF PRODUCING DAMAGING WINDS AND HAIL...IS EXPECTED MOVE NEAR A
LINE FROM PERRYVILLE MISSOURI AND SAM A BAKER PARK...TO WEST OF
POPLAR BLUFF AROUND 6 PM CDT. THIS LINE WILL MOVE NEAR A MOUNT
VERNON AND GRAND TOWER ILLINOIS...MARBLE HILL AND PUXICO MISSOURI
LINE BY 7 PM.

IF YOU SEE THUNDERSTORMS APPROACH YOUR AREA...SEEK COVER
IMMEDIATELY. THE STORMS THAT HAVE BEEN MOVING OVER MISSOURI HAVE
HAD A HISTORY OF PRODUCING DAMAGING WINDS AND HAIL EARLIER THIS AFTERNOON.

ISOLATED TORNADOES MAY NOT BE OUT OF THE QUESTION WITH THE
STRONGEST STORMS.

LOOK FOR THE STRONG TO SEVERE THUNDERSTORMS TO PERSIST INTO THE
MIDDLE OF THE EVENING. LOCALLY HEAVY RAIN...CAPABLE OF PRODUCING
LOCALIZED FLOODING AND FREQUENT LIGHTNING WILL BE EXPECTED WITH
THE STORMS LATER THIS EVENING.

A SEVERE THUNDERSTORM WATCH COVERS ALL OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS THROUGH MIDNIGHT.

SMITH

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Bollinger

When
September 7, 5:30 PM CST to 5:45 PM CST
Where
Bollinger County, 3 mi W of Patton to Sedgewickville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.500, -90.075

Numerous trees were down in the northern half of the county. Many of the trees landed on roads, including Highways 72 and 51.

Thunderstorm Wind, Cape Girardeau

When
September 7, 5:49 PM CST
Where
Cape Girardeau County, 1.8 mi W of Pocahontas
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.500, -89.683

A large highway sign was blocking one lane of Interstate 55 at the Oak Ridge exit, which is the Route E interchange.

Thunderstorm Wind, Bollinger

When
September 7, 7:02 PM CST
Where
Bollinger County, Zalma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.150, -90.080

Trees were reported down by an emergency management official.

Funnel Cloud, Bollinger

When
September 7, 7:09 PM CST
Where
Bollinger County, 4 mi SE of Patton
Reported by
Emergency Manager
Coordinates
37.459, -89.968

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407229, 407231, 407230, 407227.